Virginia, 2020Flash Flooding in Virginia, June 30, 2020
June 30, 2020 · NWS RNK · 2 events in 2 counties and zones
Slow-moving afternoon thunderstorms produced some flash flooding and debris flows in Tazewell and Smyth counties. Radar-estimated rainfall of 2 to 4 inches in less than 3 hours occurred near and south of Tannersville in Tazewell County and in far northern Smyth County near Broadford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving afternoon thunderstorms produced some flash flooding and debris flows in Tazewell and Smyth counties. Radar-estimated rainfall of 2 to 4 inches in less than 3 hours occurred near and south of Tannersville in Tazewell County and in far northern Smyth County near Broadford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 12:19 PM EST, 11 minutes earlier.
Area forecast discussion, Jun 30, 12:19 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
119 PM EDT Tue Jun 30 2020
.SYNOPSIS...
A weak front remains over the area through Thursday before
dissipating. This weather pattern will keep a daily chance of
showers and thunderstorms in the region through Thursday. High
pressure building over the area at the end of the week will
result in the weather trending drier over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Tuesday...
Update again to increase pops in the mountains of southern WV
into the NC mountains/foothills as convection unzipping along an
axis of theta-e/better instability. Limited to no coverage in
the east, but models favor isolated development out that way
after 1-2pm. Will have to watch for localized flash flooding as
rainfall rates of 3-4 inches an hour are being observed in the
heavier storms along the I-77 and west corridor. Still given
localization will not issue any flood related watches.
Previous morning discussion...
Updated forecast through the day to lower pops especially this
morning, given lack of activity on radar. HRRR from 12z seemed
to be handling things better with the vort tracking across east
KY. Just a few showers/storms across SE WV/SW VA/NC late this
morning, then typical summer shotgun pattern this afternoon,
though models are showing better coverage across the mountains
of southern WV to NC.
Previous discussion from early this morning...
A few line segments with showers and thunderstorms still in the
area early this morning. HRRR and HREF picking up the current
radar trends reasonably.
Since there is no organized forcing today and tonight, the weak
surface front, convective vort maxes and outflow boundaries
will be the lifting mechanisms this afternoon and evening. Given
enough heating, there will plenty of instability to support
isolated to scattered thunderstorms.
Overall probability of precipitation will still be oriented
from a lower percentage to the northeast to the higher
probabilities in the southwest. Similar to the past few days,
the best chance of thunderstorms will be in the afternoon and
evening, then drops with the loss of heating. Will maintain a
low probability of showers and thunderstorms overnight.
Persistence and NBM guidance used for temperatures today and
tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Tuesday...
Our challenge during this portion of the forecast continues to be
where a weak frontal boundary will be situated, and act as the focus
for additional rounds of showers and storms. The general trend in
the models is for this feature to sink farther south of the region
each day as drier surface high pressure builds into the area from
the north, and an upper level ridge inches towards the area from the
west. This would place the greatest probability of precipitation
during these days on Wednesday, with the least on Friday. With the
slowly building upper ridge, and potentially less cloud cover each
day, temperatures during this portion of the forecast should inch
higher, and average three to five degrees milder than normal for
this time of year.
Confidence in this portion of the forecast is moderate.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 130 PM EDT Monday...
The upper trough axis will slide east into the Atlantic ocean
Friday. This will allow the central upper ridge will build into our
region. While some drier air enters the north, the combination of
heating and instability will result in isolated to scattered showers
and thunderstorms across the south. Diurnal convection will diminish
Friday evening into Friday night. The upper trough pushes further
out into the Atlantic ocean, as the upper ridge slides eastward. The
Fourth of July will feature hot and humid weather with isolated to
scattered diurnal showers and thunderstorms. The coverage of
convection on the GFS is greater than the ECMWF. As the Northeast
upper trough sharpens Sunday and Monday expect unsettled weather
with scattered showers and thunderstorms especially across the
higher terrain.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 110 PM EDT Tuesday...
Overall looking at VFR this afternoon into the evening.
Exceptions will be along/west of a BKW-MWK line where line of
convection exists. BLF will be impacted through about 19-20z,
then high-res models are showing widely scattered coverage
across the rest of the mountains in terms of LWB-BCB-ROA, with
VCTS and at times SHRA/TSRA between 19-22z. Confidence highest
at BCB based on HRRR and latest radar trends.
So with storms expect IFR vsbys/cigs.
Overall coverage diminishes this evening though will amend as
needed if showers pose a threat for an airport. Overnight, fog
appears possible given higher RH and where it rains, especially
again at LWB/BLF and BCB. Expect IFR or lower with moderate
confidence of this happening.
Any fog/low clouds will give way to VFR after 13-14z Wednesday,
with most storm chances not occurring until the afternoon, so
for now kept it out of the tafs through 18z Wed, though BLF/BCB
could see something around 17-18z.
Extended Aviation Discussion...
Ill-defined surface boundary will linger around into Thursday.
Showers/storms mainly in the afternoon/evenings, so expect
periods of sub- VFR conditions, with low cigs at night likely as
well.
Should see a less threat of storms Friday-Saturday as upper
ridge builds from the west, so overall mainly VFR expected,
outside any early morning fog in the typical locations like
KLWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...AMS/PM/WP
Hazardous weather outlook, Jun 30, 11:43 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1243 PM EDT Tue Jun 30 2020
NCZ004>006-020-VAZ011-014-017>020-022>024-032>035-043>047-058-059-
WVZ043-044-507-508-011645-
Stokes-Rockingham-Caswell-Yadkin-Giles-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1243 PM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ007-009-010-012-013-015-016-WVZ042-011645-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Pulaski-Grayson-Carroll-Mercer-
1243 PM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms this afternoon will produce
locally heavy rainfall. This could result in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 11:21 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020
VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...
At 1220 PM EDT, radar indicated strong thunderstorms along a line
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
3742 8130 3741 8129 3742 8128 3746 8131
3748 8127 3737 8117 3696 8092 3674 8086
3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095
WPSpecial weather statement, Jun 30, 11:42 AM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Tue Jun 30 2020
VAZ010-011-WVZ042-301715-
Giles-Bland-Mercer-
1242 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GILES...BLAND AND
SOUTHWESTERN MERCER COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located over Bluefield,
moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bland...
Bastian...
Rocky Gap...
Ceres...
Mechanicsburg...
and Clear Fork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3722 8125 3723 8123 3727 8127 3736 8123
3728 8085 3705 8102 3705 8103 3704 8108
3703 8110 3717 8127 3718 8126 3722 8128
TIME...MOT...LOC 1641Z 295DEG 13KT 3725 8119
BMGSpecial weather statement, Jun 30, 12:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Tue Jun 30 2020
VAZ015-016-301730-
Grayson-Carroll-
102 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX...
At 102 PM EDT, a strong thunderstorm was located over Galax, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Fries...
Fancy Gap...
Byllesby...
Baywood...
Lambsburg...
and Woodlawn.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3656 8095 3664 8106 3679 8095 3669 8064
3656 8074
TIME...MOT...LOC 1702Z 301DEG 12KT 3668 8094
BMGSpecial weather statement, Jun 30, 12:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Tue Jun 30 2020
VAZ010-012-013-301745-
Pulaski-Bland-Wythe-
110 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PULASKI...EAST CENTRAL
BLAND AND NORTHEASTERN WYTHE COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Long Spur, or
near Bland, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pulaski...
Max Meadows...
Long Spur...
Mechanicsburg...
Grahams Forge...
Gunton Park...
and Kimberling.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3718 8102 3717 8088 3715 8085 3717 8081
3716 8067 3690 8084 3705 8110
TIME...MOT...LOC 1709Z 301DEG 12KT 3710 8099
BMGFlash Flood, Smyth
- When
- June 30, 12:30 PM EST to 3:30 PM EST
- Where
- Smyth County, 1.12 mi NNE of Broadford to 2.95 mi ESE of Broadford
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.935, -81.664
There were several debris flows and roads flooded and closed by the runoff from intense rainfall. A road near Broadford in the northwest part of the county was flooded and covered with debris and rocks, requiring several hours of cleanup. Virginia Highway 42, Blue Grass Trail, was also flooded and closed.
Flash Flood, Tazewell
- When
- June 30, 1:05 PM EST to 3:05 PM EST
- Where
- Tazewell County, 5.71 mi SSW of Pucketts Store to 2.23 mi SE of Malden Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.955, -81.642
Water was reported flowing across Freestone Valley Road near the Community Center and numerous large rocks where washed into the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902416, 902397.